Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 286, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 1998, 6:51 PM CDT for Seward County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 1998, 6:51 PM CDT (23:51 UTC)
- Expired
- Jul 26, 1998, 7:40 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Seward County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:08 PM CDT | Hail 0.75 | Liberal, KS | |
| Jul 26, 7:40 PM CDT | Hail 0.75 | Liberal, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 262351 RRA SVRDDC KSC175-270040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 651 PM CDT SUN JUL 26 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 740 PM CDT * AT 649 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE SOUTHEAST OF LIBERAL MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED HAYNE BY 705 PM CDT NATIONAL HELIUM PLANT BY 725 PM CDT KISMET BY 735 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:29 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 26, 2:29 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT SUN JUL 26 1998 BIGGEST CONCERNS THIS CYCLE ARE HOW TO GRADIENT POPS ACROSS THE CWFA ALL 4 PERIODS INTERESTING PATTERN CONTINUES OVER THE CENTRAL PLAINS. 12Z UPPER AIR SHOWS THAT H5 HIGH OVER TX/OK HAS REMAINED NEARLY STATIONARY LAST TWO DAYS...W/ONLY 10M HGHT FALLS ON ITS NW FLANK. AN ELONGATED SHEAR AXIS PERSISTS W OF THE HIGH. THIS TUT-LIKE FEATURE HAS ALLOWED MID-LEVELS TO BECOME SOPPING WET W +5 TO +7 H7 DWPTS. AT THE SFC...COLD FRONT OOZED INTO NRN OK THIS MORNING...WITH DECK OF LOW CLOUDS TO ITS N. COLD AIR IS ABOUT 4KFT DEEP ON PROFILERS...SO IT SHOULDNT GO ANYWHERE FOR A WHILE. AS NRN STREAM S/W STREAKS BY OVERNIGHT...TAIL OF THE VORT HELPS TO STRENGTHEN DEFORMATION ZONE OVER THE STATE. LOOKING AT 12Z UPPER AIR...I THINK THIS SYSTEM HAS BECOME BAROCLINIC ENOUGH THAT THE PCPN GENERATED BY THE MODELS OVERNIGHT ALMOST SEEMS TRUSTWORTHY. THE PAST SEVERAL DAYS MOST OF THE ACTION HAS BEEN A GOOD 100 MILES NORTH OF THE ACTUAL SFC FRONT. PROBLEM TDA IS THAT THERE IS SO MUCH LOW CLOUDINESS AND STATIC STABILITIES HAVE RISEN SO MUCH IN ERN CO...I WONDER HOW MUCH CONVECTION WL ACTUALLY DEVELOP UPSTREAM. W/H5 JET STILL ON THE ORDER OF 30KTS...GOOD FRONTOGENETICAL FORCING AND THETA-E AXIS ACROSS SRN CWA...NOT TOO WORRIED ABOUT CO TSRA. WL KEEP PREVOPUS SHIFTS LIKELY POPS SRN 2/3RD CWA...W/MENTION OF HEAVY RAIN. THESE ZONES HAVE BEEN RATHER DRY LATELY SO NO FFA. HEART OF H8 COLD POOL SHOULD BE CENTERED OVER CWA ON MON. STRATUS AND MID-LEVEL DEFORMATION ZONE ACCAS WL KEEP SKIES MOSTLY CLOUDY. HIGHS WL BE QUITE COOL...80 TO 85 MOST ZONES. I/M ALMOST CERTAIN THERE WL BE A RANGE OF TEMPS ACROSS CWA...BUT I HAVE NO IDEA WHICH PART WL WARM UP AND WHICH WL STAY UNDER THE THICKEST CLOUDS. AS FOR POPS...WL KEEP SOME IN THE SRN TIER...THOUGH THE N FINALLY LOOKS TO GET OUT OF IT FOR A COUPLE PERIODS AS THE BAROCLINIC ZONES SAGS S. LAPSE RATES ARE ONLY ON THE ORDER OF 5 DEG C/KM MON NGHT. THUS WL GO CHANCE SHRA/TSRA SRN HALF AND NOTHING N. ON TUE...COLD POOL LOOKS TO ERODE DURING THE DAY. PRESSURE PATTERN WL BE QUITE WEAK...THOUGH WEAK TROF LOOKS TO DEVELOP OVER SRN CWA. AS H5 RIDGE BOUNCES BACK SOME...THERE WL AGAIN EXIST GOOD MID LEVEL FLOW. WHO KNOWS WHAT SORT OF H5 VORT WL ROLL OUT OF THE SUBTROPICS ...BUT THERE ALMOST CERTAINLY WL BE ONE. W/COOL TEMPS ALOFT AND AMPLE LL JUICE...WL GO CHANCE AFTN POPS SRN ZONES AND RAISE HIGHS A COUPLE CATEGORIES W/MORE SUN AS WELL. ...EXTENDED...HAVE CHANGED FCST AS NEW MRF NOW SHOWS THE UPPER RIDGE FARTHER WEST WITH MORE TROFINESS OVER WRN KS. THIS WILL KEEP A COOLER UPSLOPE REGIME GOING WITH UPSLOPE MOISTURE AND A CHANCE FOR MAINLY LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS. HAVE GONE A CATEGORY OR TWO BELOW FMR GUIDANCE FOR HIGH TEMPS. STILL A QUESTION ON FRIDAY EXACTLY WHERE WARM FRONT WILL BE SO WILL GO WITH 85 TO 95. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 065/080 065/087 067 734 GCK 063/082 063/088 065 634 EHA 063/082 063/087 065 734 LBL 064/082 064/088 066 734 HYS 066/084 065/089 068 412 P28 068/086 068/092 070 734 .DDC...NONE MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 26, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| Jul 26, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.